Texas, 2003

Flash Flooding and Hail in Texas, June 9 to 10, 2003

June 9 to 10, 2003 · NWS MAF · 23 events in 14 counties and zones

Severe thunderstorms which developed along the mountains of West Texas moved east across the Permian Basin through the evening hours. These storms evolved into a squall line which produced widespread severe weather, including damaging winds and hail.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms which developed along the mountains of West Texas moved east across the Permian Basin through the evening hours. These storms evolved into a squall line which produced widespread severe weather, including damaging winds and hail. The most significant damage occurred in the Monahans vicinity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 12:34 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 9, 12:34 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT MON JUN 9 2003

WATER VAPOR SHOWS UPPER LOW ACRS BAJA WITH WELL DEFINED LEAD SHRTWV
TROF MOVING THRU FAR W TX. MEANWHILE MID LEVEL RIDGE AXIS ORIENTED
SE-NW ACRS CWFA INTO 4 CORNERS RGN. SFC TROF/DRYLINE LACKING TODAY AS
AFOREMENTIONED UPPER LOW KEEPS WINDS W OF MTNS BACKED AND WEAKISH...
COULD BE REMNANT BOUNDARIES S. WITH S MID LEVEL WINDS W OF MTNS
SUFFICIENT MSTR WILL REMAIN IN PLACE FOR TSTMS. CAPE FIELDS SUGGEST
BEST CAPES TO BE NE OF CWFA TODAY...BUT ISOLD SVR A CONCERN IN PB
AND DEPENDING ON SHRTWV ENERGY COULD SEE ADDITIONAL DEVELOPMENT.
EXPECT BEST CHC FOR TSTMS WILL BE INVOF MTNS/LOWER TRANS PECOS WHERE
85H DWPNTS ARE HIGH. STORMS THAT DEVELOP S OR W OF RIO GRANDE MAY
DRIFT INTO BB RGN. WILL GO WITH SOME HIGHLIGHTS FOR SVR/HVY RN.
WARMER TMW AS THERMAL RIDGE MOVES E BUT MSTR WILL STILL BE IN
PLACE...SO SLIGHT CHC POPS FAVORED MTNS/ADJACENT PLAINS AGAIN WITH
POTENTIAL FOR ADDITIONAL SUBTLE SHRTWV ENERGY. DRIER WEDNESDAY AS
UPPER LOW OUT WEST GETS CAUGHT IN WLYS AND WEAKENS...WITH INCREASING
ZONAL MID LEVEL FLOW (20-25KT @ 7H) AND A REAL DRYLINE E OF CWFA.
WEAK FRONT STAYING N OF CWFA THURSDAY/FRIDAY. THEREAFTER MID LEVEL
RIDGING INCREASES.

MAF UB 068/095 069/097 070
CNM UB 064/098 064/100 066
MRF UB 060/087 055/088 058
FST BB 071/096 069/098 070

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Jun 9, 2:00 PM CST, 3 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  SCATTERED THUNDERSTORMS CAN
BE EXPECTED GENERALLY WEST OF THE PECOS RIVER...AND ISOLATED
THUNDERSTORMS ELSEWHERE.  DAMAGING WINDS ARE EXPECTED WITH SEVERE
THUNDERSTORMS THAT DO DEVELOP.  IN ADDITION...FREQUENT LIGHTNING
AND LOCALLY EXCESSIVE RAINFALL CAN BE EXPECTED FROM STORMS THAT
DEVELOP...BOTH SEVERE AND NON SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

IN ADDITION...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The radar

The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail, 3 flash flood, 1 lightning. Local standard time, as filed.

Hail, Terrell

When
June 9, 5:17 PM CST
Where
Terrell County, 5 mi W of Dryden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.633, -101.133

Hail, Ward

When
June 9, 6:10 PM CST to 6:20 PM CST
Where
Ward County, Grandfalls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.050, -102.200

Thunderstorm Wind, Ward

When
June 9, 6:15 PM CST to 6:20 PM CST
Where
Ward County, Grandfalls
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
32.917, -102.567

A large tree was blown down. In addition, an empty but very large tank on the city's water tower was moved a small distance.

Hail, Pecos

When
June 9, 6:40 PM CST
Where
Pecos County, Imperial
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Hail, Pecos

When
June 9, 8:15 PM CST
Where
Pecos County, 3 mi N of Ft Stockton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Reported on Highway 285.

Thunderstorm Wind, Ward

When
June 9, 8:20 PM CST
Where
Ward County, Monahans
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -101.000

Severe thunderstorm winds resulted in several roofs being blown off of businesses in Monahans, including the Boys and Girls Club. In addition, a new radio antenna tower which was installed by the city just nine months prior to the storm was blown down and destroyed.

Thunderstorm Wind, Brewster

When
June 9, 8:30 PM CST
Where
Brewster County, 16 mi NE of Terlingua
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
31.333, -102.867

Several structures at Terlingua Ranch sustained roof damage and a few barns were destroyed.

Thunderstorm Wind, Ector

When
June 9, 8:35 PM CST
Where
Ector County, 8 mi W of Odessa
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
31.267, -102.683

A severe thunderstorm wind gust of 69 MPH was measured by a trained spotter with a home weather station.

Hail, Pecos

When
June 9, 8:48 PM CST
Where
Pecos County, 6 mi W of Ft Stockton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.333, -102.867

Several reports of penny size hail were reported by spotters along Interstate 10 in Fort Stockton and west of the city.

Flash Flood, Pecos

When
June 9, 8:50 PM CST to 10:15 PM CST
Where
Pecos County, 6 mi W of Ft Stockton
Reported by
TRAINED SPOTTER
Coordinates
30.933, -102.867

Storm spotters reported flash flooding which resulted in high water flowing over Interstate 10 west of Fort Stockton. By late evening, two feet of water was reported flowing over the interstate service road eleven miles west of Fort Stockton.

Thunderstorm Wind, Gaines

When
June 9, 9:05 PM CST
Where
Gaines County, 1 mi SW of Seagraves
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.133, -101.800

Severe thunderstorm wind gust measured by the West Texas Mesonet.

Thunderstorm Wind, Midland

When
June 9, 9:17 PM CST to 9:18 PM CST
Where
Midland County, Midland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.967

A severe thunderstorm wind gust was measured at the Midland International Airport ASOS. The general public estimated 65 MPH winds in northeast Midland. No significant damage was reported.

Thunderstorm Wind, Martin

When
June 9, 9:25 PM CST
Where
Martin County, Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -101.883

Thunderstorm Wind, Midland

When
June 9, 9:30 PM CST to 10:00 PM CST
Where
Midland County, 4 mi NW of Spraberry
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.933, -102.200

Large trees were blown down on Farm to Market Road 307.

Lightning, Ector

When
June 9, 9:30 PM CST
Where
Ector County, Odessa
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
31.583, -102.900

A lightning strike sparked a fire which destroyed a home in Odessa, leaving a family homeless.

Thunderstorm Wind, Dawson

When
June 9, 9:38 PM CST
Where
Dawson County, Patricia
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
29.500, -103.417

Thunderstorm Wind, Glasscock

When
June 9, 9:44 PM CST
Where
Glasscock County, 3 mi W of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Law enforcement officials reported a car was blown off a rural road just north of Highway 158.

Thunderstorm Wind, Howard

When
June 9, 10:00 PM CST to 10:15 PM CST
Where
Howard County, Big Spring
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.500

Numerous reports of severe thunderstorm winds between 60 and 70 MPH were received from Big Spring to Coahoma. No significant reports of damage were received.

Thunderstorm Wind, Borden

When
June 9, 10:05 PM CST to 10:10 PM CST
Where
Borden County, 16 mi SW of Gail
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.550, -102.017

A local farmer reported 65 MPH severe thunderstorm winds.

Thunderstorm Wind, Mitchell

When
June 9, 10:15 PM CST
Where
Mitchell County, 9 mi W of Colorado City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.250, -101.467

Thunderstorm Wind, Scurry

When
June 9, 10:28 PM CST
Where
Scurry County, 2 mi SW of Knapp
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.867, -101.550

Flash Flood, Glasscock

When
June 9, 10:40 PM CST to 10:55 PM CST
Where
Glasscock County, 6 mi S of Garden City
Reported by
TRAINED SPOTTER
Coordinates
32.600, -101.633

Flash flooding resulted in over a foot of water crossing Highway 137 south of Garden City.

Flash Flood, Midland

When
June 9, 11:20 PM CST to June 10, 12:15 AM CST
Where
Midland County, Midland
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Local officials reported flash flooding from earlier heavy rain resulting in high water flowing over a bridge, and onto Highway 158 just south of Interstate 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362717, 5363632, 5363633, 5363634, 5363635, 5362716, 5362703, 5362704, 5362702, 5362705, 5362718, 5362706, 5362714, 5362710, 5363394, 5362707, 5362709, 5362708, 5362711, 5362712, 5362713, 5362715, 5363393.